Jump to content

ezuber

Member Since 16 May 2013
Offline Last Active Jan 28 2014 02:33 PM

Topics I've Started

Accutane Hairloss Recovery + My Story

18 June 2013 - 08:35 AM

I wanted to make a generally positive post on this website because when I was having bad anxiety over my acne I scoured this website looking for someone exactly like me. I looked for some post that would lift my spirits and make it easier to deal with. I didn't really find anything like that so I wanted to help anyone who might find hope in this. 

 

First, I want to talk about hair loss and my recovery. I took Accutane the first time when I was in high school. I lived overseas in Malaysia with my parents so there were less restrictions on the drug in that country. I did not have to do iPledge and my doctor did not really explain to me any side effects of the drug. He didn't even tell me to be abstinent or to use protection when having sex. Luckily I wasn't having any sex. I took the drug (at a low dose) for about 6 months and my acne did clear really slowly and I only had chapped lips and one nosebleed. I didn't even take the drug every day because a lot of the times I didn't care or just forgot. I then started college with clear skin and this lasted for about my first 6 months of college. After that, my acne slowly started coming back. 

 

I went to a dermatologist in America while in college and he put me on really good antibiotics and this kept me pretty clear for about a year and a half. I tried birth control in combo with the antibiotic for about 3 months in the middle, but ultimately I thought the antibiotic was enough and didn't care to be on BC. However, the dermatologist wanted me to try other antibiotics after the year and a half so my acne started getting worse because they did not respond as well to the new antibiotics. 

 

At one Christmas break my face just like exploded with really bad acne, especially on my chin like under my jaw where no one could really see it. But it really bothered me and I was starting to have anxiety attacks about it (but I've always been prone to anxiety). So I freaked out and tried to see my derm as soon as possible to get me on Accutane. It had worked before so I didn't see a problem. However, I started researching it more on the internet and realized how scary it is, so then the whole time I was wrestling with myself if I should even go through with it or not.

 

So then I started Accutane after doing the whole iPledge thing and waiting 30 days. I only took Accutane for 11 days and I started losing my hair!! At the same time I was on Spironolactone 100 mg and Diane 35 BC. I don't exactly know what made my hair fall out. All of those medications I was on have the side effect of temporary (or permanent in the case of Accutane) hair loss. Plus, anxiety can cause hair loss. I had already had one hair loss episode my freshman year of college when my parents got divorced and I wasn't eating right. I lost my hair for a good 5 or 6 months and then it slowly started coming back to normal after about a full year of regrowth. So obviously I stopped every single medication I was on and started antibiotics again and hoped for my hair to stop falling.

 

At the same time that my hair started falling, my scalp was SUPER inflamed, like I couldn't even sit there and do my homework and concentrate because my scalp was on FIRE. I think this may have been what caused my hair loss, but I am still not entirely sure. Again, there was about five different things going on in my life that could've caused the hair loss or it could've just been the combination of them all. I don't know. 

 

I am almost 4 months after stopping accutane and my hairloss has really slowed down and I hope it never comes back. I have been running, eating healthy, and just trying to relax. I do stuff for myself that makes me happy like reading good books, seeing my family, and watching good TV shows. This is the best stuff you can do for hairloss. I don't think you should try to get caught up in the supplement game trying to take this and that to cure yourself. I made that mistake and it honestly did nothing. I tried Vitamin E, Taurine, TUDCA, Fish Oils, Biotin, Vit B12. I really just wasted my money on stupid stuff like this. 

 

So instead of reading the internet and trying to fix yourself, trust a doctor and get your HORMONES tested, especially if you are a female who has acne at an older age. I didn't start getting severe acne until age 17 which seemed odd to me, but I tried not to think about it. I am 21 now and I have mild scarring from all of this stuff I've tried and picking at my face. I wish I had tested my hormones sooner because I have a mild imbalance that is obviously causing my acne problems. I also have had problems with dark hair growth recently. So if you have anything like this, don't try to convince yourself it's normal like I did, because it's not!!

 

After getting my hormones tested, cleaning up my diet, and reducing stress, I have really seen an improvement in my face. I still get some pretty bad ones about the time of my period, so I'm thinking of starting BC again, but I am really more worried about clearing up my scarring now. 

 

My message is this: don't freak out about acne, no one cares about it more than you. Don't freak out about hair loss, it will only make it last longer/get worse. If you have hormonal/adult acne, get your hormones tested by an endocrinologist or a gynecologist and don't take no for an answer. DON'T ever take Accutane because it is horrible for your body. I personally have had horrible luck talking to male gynecologists. No offense, but you really don't understand what it's like to be a girl unless you're actually a girl. So I went and talked to a FEMALE endocrinologist and felt WORLDS better about my health. 

 

I talked to my dermatologist about the hair and the acne and you'd think he'd be smart enough to tell me to go to an endocrinologist, but he wasn't. So take your health into your own hands. And don't let those Accutane success stories convince you that it's safe. Those people are just stupid lucky and they may have worse problems than acne later. I have read so many posts that said I wish I still had acne compared to what is going on with my body now.